Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 155, NWS Raleigh, NC

July 16, 2000Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 16, 2000, 5:07 PM EDT for Sampson County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 5:07 PM EDT (21:07 UTC)
Expired
Jul 16, 2000, 5:45 PM EDT
In force
38 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sampson County, NC

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:15 PM EDTHail 1Salemburg, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 162109
SVRRDU
NCC163-162145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
507 PM EDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAMPSON COUNTY IN NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF SALEMBURG...OR ABOUT 15 MILES
  EAST OF FAYETTEVILLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SALEMBURG AT 520 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3514 7864 3498 7862 3500 7828 3518 7829

MLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:20 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 16, 2:20 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT SUN JUL 16 2000

CONVECTION FIRING IN VIRGINIA THIS AFTERNOON AS VORT MAXES ROTATE
AROUND COLD VORTEX.  POSSIBLE FOR SOME OF THIS CONVECTION TO SWING
OVER NORTHERN SECTIONS THIS EVENING SO WILL INDICATE SUCH IN
FORECAST.

VORTEX BEGINS TO FILL AND MOVE EAST TONIGHT WITH WEAK RIDGING
BUILDING IN FROM WEST. THIS WILL CUT OFF CONVECTION FOR A COUPLE OF
DAYS AND ALLOW TEMPERATURES TO RISE INTO THE 90S.  RIDGE FLATTENS BY
TUESDAY AND ALLOWS ANOTHER FRONT TO APPROACH FROM THE NORTH.  THIS
WILL REINTRODUCE CHANCES FOR CONVECTION BY MID WEEK.

.RAH...NONE.

SWH

In the hours before

Special weather statement, Jul 16, 11:30 AM EDT, 5 hours 37 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161600-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH, NC
1130 AM EDT SUN JUL 16 2000

ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH-
FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-LEE-
MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON-
INCLUDING FAYETTEVILLE...DURHAM...WINSTON-SALEM...GREENSBORO...
HIGH POINT...ROCKY MOUNT...CHAPEL HILL...RALEIGH...GOLDSBORO

...A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN PORTIONS OF
CENTRAL NORTH CAROLINA THIS AFTERNOON...

.SKYWARN SPOTTERS...
ACTIVATION OF SKYWARN SPOTTERS IS NOT ANTICIPATED. HOWEVER...
SPOTTERS ARE ALWAYS ENCOURAGED TO REPORT THREATENING WEATHER OF ANY
KIND TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
COOLING TEMPERATURES IN THE UPPER LEVELS OF THE ATMOSPHERE IN
COMBINATION WITH DAYTIME HEATING AT THE SURFACE WILL MAKE THE
ATMOSPHERE VERY UNSTABLE THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON MAINLY EAST OF A LINE FROM OXFORD
TO DURHAM TO SOUTHERN PINES... AND WILL MOVE TOWARD THE
EAST-NORTHEAST.

.HAZARDOUS WEATHER DETAILS...
MOST OF THE STORMS WHICH DEVELOP TODAY WILL REMAIN BELOW SEVERE
LIMITS. HOWEVER... ISOLATED THUNDERSTORMS MAY BE CAPABLE OF
PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. THE
GREATEST THREAT OF SEVERE STORMS WILL BE FROM INTERSTATE 95
EASTWARD... BETWEEN THE HOURS OF 3 PM AND 9 PM.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES AND WARNINGS.

SWH
$v$

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:35 PM EDTSevere Thunderstorm WarningRAHHarnett40 min
Jul 16, 6:10 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.